MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number U357588
Medical Device Problem Codes Retraction Problem (1536); Material Rupture (1546); Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 03/06/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No hospital/medical records or medical images have been made available to the manufacturer.As the lot number for the device was not provided, a review of the device history records could not be performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.- the information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the brachiocephalic vein, the pta balloon allegedly ruptured at 7atm.It was further reported that during retraction, a segment of the balloon catheter and the distal radiopaque marker was allegedly stuck on a strut of a stent and detached in the patient.After multiple attempts to retrieve the radiopaque marker and balloon segment with a snare device, the decision was made to remove the marker and balloon segment at a later time.The procedure was completed with the use of a purse string suture at the access site.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: a manufacturing review was not performed as the lot number was not provided.Visual/microscopic inspection: as the sample was not returned for evaluation, a visual/microscopic inspection could not be performed.Functional/performance evaluation: as the sample was not returned for evaluation, a functional/performance evaluation could not be performed.Medical records review: medical records were not provided; therefore, a review could not be performed.Image/photo review: images/photos were not provided; therefore, a review could not be performed.Conclusion: the investigation is inconclusive, as the sample was not returned for evaluation.The balloon rupture likely contributed to the retraction issues along with the balloon detachment.However, based upon the available information the definitive root cause is unknown.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent over pressurization, use of a pressure monitoring device is recommended.Precautions: if resistance is felt during post procedure withdrawal of the catheter through the introducer sheath/guide catheter, determine if contrast is trapped in the balloon with fluoroscopy.If contrast is present, push the balloon out of the introducer sheath/guide catheter and then completely evacuate the contrast before proceeding to withdraw the balloon.If resistance is still felt during post procedure withdrawal of the catheter, it is recommended to remove the balloon catheter and introducer sheath/guide catheter as a single unit.Use of the ultraverse 035 pta dilatation catheter: position the balloon relative to the lesion to be dilated, ensure the guidewire is in place, and inflate the balloon to the appropriate pressure.Potential adverse reactions: additional intervention (b)(4).The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
It was reported that during an angioplasty procedure in the brachiocephalic vein, the pta balloon allegedly ruptured at 7atm.It was further reported that during retraction, a segment of the balloon catheter and the distal radiopaque marker was allegedly stuck on a strut of a stent and detached in the patient.After multiple attempts to retrieve the radiopaque marker and balloon segment with a snare device, the decision was made to remove the marker and balloon segment at a later time.The procedure was completed with the use of a purse string suture at the access site.There was no reported patient injury.Additional information received: it was reported that during a balloon retrieval procedure the health care provider (hcp) attempted multiple times to retrieve the detached components but was unsuccessful due to multiple occlusions in the patient.At the conclusion of the procedure, the hcp decided to leave the balloon segments in the patient.Reportedly, the patient is to be doing well and is asymptomatic.There was no reported patient injury.

Brand Name
ULTRAVERSE 035 PTA BALLOON DILATATION CATHETER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6461399
Report Number2020394-2017-00309
Device Sequence Number13594163
Product Code LIT
UDI-Device Identifier00801741093975
UDI-Public(01)00801741093975
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K142261
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/10/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberU357588
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 03/09/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date04/05/2017
Supplement Report FDA Received Date05/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age49 YR
Patient Weight59